Drought, Ashland
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Continuing dry conditions and lack of appreciable rainfall led to an expansion of the severe (D2) drought conditions to almost all of northwest Wisconsin during the month of July. The extreme western sections of Douglas and Burnett counties were in the moderate (D1) drought category.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Continuing dry conditions and lack of appreciable rainfall led to an expansion of the severe (D2) drought conditions to almost all of northwest Wisconsin during the month of July. The extreme western sections of Douglas and Burnett counties were in the moderate (D1) drought category.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 7:43 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 843 PM CDT TUE JUN 30 2009 .UPDATE... SMOOTHED OUT AND INCREASED WINDS OVER NEXT 24-36 HOURS...SPCLY DURING DAYLIGHT HOURS. INCREASED CLOUDS...AND SLOWED EVENTUAL CLEARING. PUSHED ISOLATED AND SCATTERED LIGHT SHOWERS A LITTLE FURTHER WEST AND LEFT THEM IN A LITTLE LONGER. && .DISCUSSION... STUBBORN VERTICALLY STACKED LOW OVER THE EASTERN LAKES IS DISSIPATING VERY SLOWLY IF AT ALL. WE NOTED TEMPERATURES IN THE 30C TO 33C RANGE ACROSS CENTRAL QUEBEC AND LABRADOR...ALONG WITH DEW POINTS IN THE 20C TO 25C RANGE. IT IS THIS ENERGY THAT IS CONTINUING TO FEED INTO THE NORTHERN PART OF THE LOW...WITH MORE MOISTURE THAN MODELS ANCPT...CSDRG THE UNUSUAL SOURCE OF TROPIC- LIKE AIR. SO...WE NOTE THAT THE EDGE OF LOW CLOUDS LIES ALONG THE EASTERN EDGE OF THE RED RIVER VALLEY...WITH CLOUDS EXPANDING SLIGHTLY WESTWARD WITH THE LOWERING SUN. WE ALSO NOTE THE SLOWLY FALLING CEILINGS...REDUCING THE DISTANCE BETWEEN LIGHTLY PRECIPITATING CLOUD BASES AND THE SURFACE. LIGHT SHOWERS...TOO LOW TO BE PICKED UP VERY FAR AWAY BY THE RADAR...CONTINUE TO DEVELOP UNDER HIGH CLOUDS AROUND AND EAST OF INL...AND ALL THE WAY TO THE WESTERN BORDER OF ONTARIO. CLOUDS CONTINUE TO MOVE SOUTH WITH TOPOGRAPHICALLY ENHANCED PRECIPITATION EAST OF BAYFIELD PENINSULA. PRIND THE LOW WILL CONTINUED TO BE ANCHORED BY THE ENERGY FLOWING WESTWARD FROM THE DAVIS STRAIT AREA AND EXTREME NORTHEASTERN CANADA. SO...WE SLOWED DRYING AND WARMING A BIT. PRIND THE BIG COOLDOWN LATE THIS WEEK AND THROUGH THE WEEKEND WILL PASS NORTH AND EAST OF LAKE SUPERIOR...THE MODELS CONTINUE TO REACH A CONSENSUS ON THIS...STEADY WARMING AND DRYING SHOULD BEGIN BY THE WEEKEND. && .PREV DISCUSSION... /ISSUED 133 PM CDT TUE JUN 30 2009/ DISCUSSION... THRU FRI... MAIN FCST ISSUE REMAINS THE VERY SLOWLY MOVG AND VERT STACKED LOW LOCATED OVR CENT GRT LKS. IMPULSES ROTATING ARND THE LOW WILL KEEP POPS IN FCST FOR AT LEAST ERN HALF OF CWA THRU WED. WINDS WILL CONTINUE TO DIMINISH WITH WEAKENING SFC PRESS GRADIENT AS SFC RIDGE REPLACES LOW. TEMPS WILL CONTINUE ON COOL SIDE FOR ANOTHER DAY UNDER CAA...THEN BEGIN A SLGT WARMING TREND AS RIDGE MOVES IN AND CLDS MOVE OUT. WITH COOL STABLE AMS...TSTM CHANCES REMAIN VIRTUALLY NIL. ANY PRECIP SHUD BE IN FORM OF -RA OR -SHRA. FRI NITE THRU TUE... DID NOT MAKE MANY CHANGES TO THE LONG RANGE GRIDS AS THE LOW PRESSURE WILL CONTINUE TO MOVE EAST OF THE AREA THIS WEEKEND. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE FORECAST AREA LATE FRIDAY THROUGH SATURDAY AFTERNOON. THERE IS SOME MOISTURE WITH THE SHORTWAVE...SO WILL KEEP THE CHC OF PRECIP AS BEFORE. BEYOND SATURDAY...THE MODELS ARE GENERALLY CONSISTENT WITH DRY CONDITIONS THROUGH TUESDAY. WARM AIR ADVECTION WILL BEGIN OVER THE WEEKEND AND CONTINUE INTO THE MIDDLE OF THE WEEK WITH TEMPS RISING TO NEAR NORMAL LEVELS. THE RIDGE CONTINUES TO BUILD IN THROUGH THE END OF THE WEEK. AVIATION.../18Z TAF ISSUANCE/ WEAK CYCLONIC FLOW AND LOW LEVEL MOISTURE TRAPPED BENEATH A SUBSIDENCE INVERSION WILL CONTINUE TO RESULT IN MVFR CEILINGS THROUGH MUCH OF THE TAF PERIOD. WE EXPECT SOME IMPROVEMENT AFTER 18Z WEDNESDAY...BUT LOW CLOUDS MAY LINGER...ESPECIALLY IN THE EAST INCLUDING KHYR. LATEST MODEL GUIDANCE CONTINUES TO SUGGEST THAT THE FAR SOUTHWEST PORTION OF OUR AREA WILL SEE SOME IMPROVEMENT AS EARLY AS LATE THIS AFTERNOON...AND WE ACCORDINGLY SCATTERED OUT THE CLOUDS BEGINNING AT 01Z THIS EVENING AT KBRD...BUT THIS MAY BE A BIT TOO OPTIMISTIC...AND NEXT FORECAST MAY NEED TO LENGTHEN TIME OF MVFR CEILINGS IN THIS AREA. && POINT TEMPS/POPS... DLH 44 60 48 71 / 30 10 10 10 INL 44 64 45 72 / 10 10 10 10 BRD 49 70 53 77 / 10 10 10 10 HYR 47 64 45 74 / 30 20 10 10 ASX 45 57 46 68 / 40 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM/TL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 337 AM CDT TUE JUN 30 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 337 AM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF THE NORTHLAND ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 337 AM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189247, 189248, 189249, 189250, 189252, 189253, 189254, 189255.